Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 210, NWS Des Moines, IA

August 10, 20256 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2025, 4:57 AM CDT for 6 counties in Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2025, 4:57 AM CDT (09:57 UTC)
Expired
Aug 10, 2025, 5:33 AM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Dallas County, IA, Greene County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 29 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:51 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2514 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 AM CDT, 1 hour 57 minutes earlier. Its key messages:

  • Heavy rain and severe weather threat remains overnight into Sunday morning.
  • Flash Flood Watch in effect for much of central and southern Iowa today, but chances for second night of heavy rainfall continues to decrease with main QPF axis pushing southward. Result is drier forecast for Sunday night into Monday morning.
Area forecast discussion, Aug 10, 3:00 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
300 AM CDT Sun Aug 10 2025

.KEY MESSAGES...

- Heavy rain and severe weather threat remains overnight into
  Sunday morning.

- Flash Flood Watch in effect for much of central and southern
  Iowa today, but chances for second night of heavy rainfall
  continues to decrease with main QPF axis pushing southward.
  Result is drier forecast for Sunday night into Monday morning.

&&

.UPDATE...
Issued at 243 AM CDT Sun Aug 10 2025

Focus is on the short term convective trends. Although some CAMs are
at least in the ballpark, overall guidance is not capturing current
trends well but overall expectation is for storms to continue to
develop near the boundary located across south central Iowa arching
up to the northeast and back to the southwest. In addition, storms
coming out of Nebraska have become a well organized MCS with a
history of severe gusts of 60-70 mph, and isolated gusts up to 85
mph. With the LLJ continuing to strengthen and pointing through
northeast Kansas into these storms, expect storms to maintain with
this severe storm risk continuing to push eastward into Iowa here
through the overnight hours. Although some uncertainty remains in
how far east this threat will will make it through our CWA,
severe wind gusts will certainly be possible in portions of west
to central, and may even extend towards the eastern edges of
the CWA towards daybreak as noted in the new SPC Day 1 Marginal
(Level 1 out of 5) Risk which was added in eastern Iowa for this
complex persisting past daybreak into early Sunday morning in
the east. In saying this, the environment becomes more
unfavorable with eastern extent, so best threat is west of I-35
and south of Highway 30. Damaging wind will continue to be the
main hazard with the storms approaching from Nebraska, but have
also seen some isolated mesovort development so will need to
continue to watch the tornado potential closely. Overall the
environment is more unsupportive for tornadoes, put can't fully
rule out the QLCS potential. See SPC MD 1920 for some additional
details on the overnight severe weather threat.

After the initial severe threat, continue to expect heavy rain
to become the primary concern into Sunday morning. Rainfall
rates of 2- 3" per hour or more are still possible for some as
storms develop and train over the same areas with storm motions
oriented roughly parallel to the boundary. With ample
instability and moisture in place, rainfall totals look to reach
towards more widespread 1-3" within the main QPF band, and
isolated higher amounts that could certainly bring a flash flood
threat. It should be noted that some QPF minimums will also
occur so like the maxima, some areas may see rainfall amounts
less than 1" too. Either way, will continue to monitor the hydro
situation closely into Sunday morning as rain will continue to
linger into the morning hours before lifting off to the
northeast around to after midday. A lull is then expected
through the afternoon and potentially evening too for most as
CAMs are less enthusiastic about later day redevelopment and
also continue to push the heavy rain axis overnight Sunday night
into Monday morning to the south. Global models maintain their
further north/northwest track but based on where the boundary
looks to be pushed, our second night of heavy rain threat
continues to decrease. WPC has pushed the now Day 1 (for Sun 12Z
to Mon 12Z) Moderate Risk (Level 3 of 4) for excessive rain
south of the area. With the global models further north NBM
PoPs continue to reflect showers/storms later Sunday into
Monday, but expect will continue to need to pull back these PoPs
as we continue through today with a drier night/early Monday
looking more and more likely. The boundary does eventually drift
back north bringing some additional rain chances, but likely
not until later Monday. As a result, will be trimming the end
time of the flood watch to not include the second night of heavy
rain.

&&

.DISCUSSION...
Issued at 256 PM CDT Sat Aug 9 2025

Primary focus remains heavy rain and severe weather potential
tonight. An area of residual precipitation is still lingering over
the southeast half of the state with a few embedded storms near
Bloomfield and Davis county. The boundary recovery from this
mornings wind event/cold pool disruption is beginning to occur with
the boundary stretched from near Decorah towards Ames/Des Moines and
west to just south of Omaha. The elevated mixed layer (EML) has
recovered as well and is currently capping the area from any surface
based instability. The expectation is that new development will
occur mid to late this evening and into the overnight as the low
level jet (LLJ) and approaching short wave refire storms. The focus
should be in the vicinity of the boundary with storms moving into
central Iowa near to after midnight. A very moist atmosphere with
PWATs in excess of 2 inches will be over the boundary along with
very high 850 mb dew points of 18C to 20C. This will lead to warm
cloud depths to 14 kft or greater and again storm motions initially
will be nearly parallel to the boundary. Therefore very efficient
rainfall of 2 to 3 inches per hour are possible with repeated
rounds. Eventually storm outflow may reposition the focus of storms
with a gradual trend southward. A few areas with rainfall amounts in
excess of 5 inches remains possible and similar to past events,
rainfall rate driven significant ponding could occur, especially in
urban areas along with flash flooding. The moderate risk for
Excessive Rainfall remains along with a Flash Flood Watch. Storms
storms remain possible with damaging wind gusts again the primary
threat. There remains some potential for QLCS mesovorticy
generation and attendant tornado potential also along with localized
large hail.

There remains much less certainty into the remainder of Sunday and
Sunday night with the general trend for the boundary and
precipitation placement settling south into northern Missouri. There
are signs that at some point Sunday night or Monday, that return
flow will lift back into central Iowa that may lead to a renewed
period for heavy rain potential. Some global models including the
NAM become very diffuse with the LLJ Sunday night into Monday and
there is more of an influence from a bubble high moving into
northwest Iowa. The current Flash Flood Watch is through Monday
morning but the highest confidence period is tonight, therefore,
further adjustments on the headline time are very possible. The main
upper level short wave will not move through until Tuesday night
which keeps the modified southwest flow into Iowa. Precipitation
chances and placement look to be contingent on how well the bubble
high holds up which at this point looks like it may keep
precipitation chance confined to southern Iowa.

A return to the warmer/late summer weather is still on tap late next
week but at this time the focus was on the nearer term weather.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1252 AM CDT Sun Aug 10 2025

Scattered showers are beginning to develop across southern IA.
Some of these may develop into TS during the next couple of
hours. The main round is likely to be with the robust
thunderstorms currently over southeastern NE. DSM, ALO, and OTM
have the best shot at TS overnight, with FOD and MCW on the
northern fringe of the threat area. IFR/MVFR conditions are
likely with the TSRA. Most of the TS activity will push to the
east after 12-14Z, but some showers could linger for a few more
hours.

&&

.HYDROLOGY...
Issued at 256 PM CDT Sat Aug 9 2025

Another complex hydrologic event is unfolding and will take place
over the next few days. In the short term, flash flooding will be a
concern with the activity later this evening into early Sunday.
Additional flash flood concerns will persist through Sunday into
Sunday night depending on evolution of the heavy rainfall. Although
soils have recovered nicely from one week ago, there still are many
locations with above to much above normal soil moisture percentiles
per NASA SPoRT LIS data. In addition, heavy rainfall earlier today
has introduced elevated moisture levels to soils especially across
our west and north.

Evolution of the shorter term convective activity will affect
subsequent convective evolution, this confidence is lower than
average in location and amounts of QPF during this period. That
being said, we are fairly confident that heavy rainfall will occur
in some areas, however again our confidence is lower than average
regarding exactly where it will occur.

River forecasts are a longer term concern. Just one round of heavy
rainfall would not be expected to produce a significant hydrologic
response, however multiple rounds of heavy rainfall (as is expected
in some areas) will likely do so. Given the lower than average
confidence, though, of QPF placement and amounts, our official river
forecasts presently include only 24 hrs of QPF. Depending on how the
rainfall does evolve over the next couple days, however, several
locations may go above flood stage especially across the southeast
1/3 to 1/2 of our CWA. People are encouraged to monitor the
situation and stay current on the latest forecasts, warnings,
watches, etc.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for IAZ028-037>039-
047>050-059>062-071>075-081>086-092>097.

&&

UPDATE...05
DISCUSSION...Donavon
AVIATION...Borghoff
HYDROLOGY...Zogg
Hazardous weather outlook, Aug 9, 4:18 PM CDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
418 PM CDT Sat Aug 9 2025

IAZ004>007-015>017-023>027-033>036-044>046-057-058-070-102130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Sac-Calhoun-Webster-
Hamilton-Crawford-Carroll-Greene-Audubon-Guthrie-Cass-
418 PM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected at times into tonight with repeat
rounds of rain bringing heavy rain and the potential of flooding
by late tonight. The main flood threat is across central into
southern Iowa. However, any urban or poor drainage areas may have
ponding or isolated flooding.

A few strong to severe storms are also possible late this evening
into the early morning hours of Sunday as well with strong wind
gusts the primary threat, but isolated large hail may be possible
as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are expected on Sunday into Monday with a
continued heavy rain threat, especially the farther south in Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight into Sunday. Rainfall reports are
also appreciated.

IAZ028-037>039-047>050-059>062-071>075-081>086-092>097-102130-
Bremer-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
418 PM CDT Sat Aug 9 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flood Watch is in effect for the area tonight. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Thunderstorms are expected at times into tonight with repeat
rounds of rain bringing heavy rain and the potential of flooding
by late tonight.

Scattered strong to severe storms late are possible late this
evening into the early morning hours of Sunday as well with
strong wind gusts the primary threat, but isolated large hail may
be possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flood Watch remains in effect for the area through Monday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Additional thunderstorms are expected on Sunday into Monday with a
continued heavy rain threat, especially the farther south in Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight into Sunday. Rainfall reports are
also appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:48 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Cass, Taylor42 min
Aug 10, 4:17 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Adams, Audubon, Cass, Dallas, Guthrie and 1 more43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.